×

zbMATH — the first resource for mathematics

Universal vectors for operators on spaces of holomorphic functions. (English) Zbl 0618.30031
The authors’ summary: A vector x in a linear topological space X is called universal for a linear operator T on X if the orbit \(\{T^ nx:n>0\}\) is dense in X. Our main result gives conditions on T and X which guarantee that T will have universal vectors. It applies to the operators of differentiation and translation on the space of entire functions, where it makes contact with Pólya’s theory of final sets; and also to backward shifts and related operators on various Hilbert and Banach spaces.
Reviewer: B.Kjellberg

MSC:
30D20 Entire functions of one complex variable, general theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] G. D. Birkhoff, Démonstration d’un théorème elementaire sur les fonctions entieres, C. R. Acad. Sci. Paris 189 (1929), 473-475. · JFM 55.0192.07
[2] Charles Blair and Lee A. Rubel, A universal entire function, Amer. Math. Monthly 90 (1983), no. 5, 331 – 332. · Zbl 0534.30029 · doi:10.2307/2975786 · doi.org
[3] Charles Blair and Lee Rubel, A triply universal entire function, Enseign. Math. (2) 30 (1984), no. 3-4, 269 – 274. · Zbl 0559.30033
[4] John B. Conway, Functions of one complex variable, 2nd ed., Graduate Texts in Mathematics, vol. 11, Springer-Verlag, New York-Berlin, 1978. · Zbl 0277.30001
[5] R. G. Douglas, H. S. Shapiro, and A. L. Shields, Cyclic vectors and invariant subspaces for the backward shift operator., Ann. Inst. Fourier (Grenoble) 20 (1970), no. fasc. 1, 37 – 76 (English, with French summary). · Zbl 0186.45302
[6] A. Edrei and G. R. MacLane, On the zeros of the derivatives of an entire function, Proc. Amer. Math. Soc. 8 (1957), 702 – 706. · Zbl 0078.06201
[7] H. M. Hilden and L. J. Wallen, Some cyclic and non-cyclic vectors of certain operators, Indiana Univ. Math. J. 23 (1973/74), 557 – 565. · Zbl 0274.47004 · doi:10.1512/iumj.1974.23.23046 · doi.org
[8] W. Luh, On universal functions, Fourier analysis and approximation theory (Proc. Colloq., Budapest, 1976), Vol. II, Colloq. Math. Soc. János Bolyai, vol. 19, North-Holland, Amsterdam-New York, 1978, pp. 503 – 511.
[9] Wolfgang Luh, Universalfunktionen in einfach zusammenhängenden Gebieten, Aequationes Math. 19 (1979), no. 2-3, 183 – 193 (German). · Zbl 0434.30021 · doi:10.1007/BF02189865 · doi.org
[10] G. R. MacLane, Sequences of derivatives and normal families, J. Analyse Math. 2 (1952), 72 – 87 (English, with Hebrew summary). · Zbl 0049.05603 · doi:10.1007/BF02786968 · doi.org
[11] G. Pólya, Über die Nulstellen sukzessiver Derivierten, Math. Z. 16 (1922), 36-60. · JFM 48.0370.02
[12] G. Polya, On the zeros of the derivatives of a function and its analytic character, Bull. Amer. Math. Soc. 49 (1943), 178 – 191. · Zbl 0061.11510
[13] S. Rolewicz, On orbits of elements, Studia Math. 32 (1969), 17 – 22. · Zbl 0174.44203
[14] Walter Rudin, Functional analysis, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. · Zbl 0253.46001
[15] W. Seidel and J. L. Walsh, On approximation by euclidean and non-euclidean translations of an analytic function, Bull. Amer. Math. Soc. 47 (1941), 916 – 920. · Zbl 0028.40003
[16] Allen L. Shields, Weighted shift operators and analytic function theory, Topics in operator theory, Amer. Math. Soc., Providence, R.I., 1974, pp. 49 – 128. Math. Surveys, No. 13. · Zbl 0303.47021
[17] S. M. Duios-Ruis, On the existence of universal functions, Soviet Math. Dokl. 27 (1983), 9-13.
[18] -, Universal functions of the structure of the space of entire functions, Soviet Math. Dokl. 30 (1984), 713-716. · Zbl 0599.30059
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.